Alert archive / Nevada / Flash Flood Warnings in 2006
Flash Flood Warning 6, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 21, 2006, 8:17 PM PDT for Storey County, Washoe County, Nevada. It was in force for 88 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2006, 8:17 PM PDT (03:17 UTC)
- Expired
- Jul 21, 2006, 9:45 PM PDT
- In force
- 88 min
- Issued by
- NWS Reno, NV
- Area
- Counties, with a storm outline in the text
Counties Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 32 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 8:20 PM PDT | HEAVY RAIN 0 | Lockwood, NV | STANDING WATER FROM HEAVY RAIN ON INTERSTATE 80 FROM LOCKWOOD TO MUSTANG |
| Jul 21, 8:34 PM PDT | FLASH FLOOD | 5 Nne Reno, NV | BLINDING RAINFALL. WATER RUNNING ACROSS PYRAMID HIGHWAY JUST SOUTH OF SPARKS BLVD |
| Jul 21, 8:42 PM PDT | HEAVY RAIN 0.79 | 5 Se Reno, NV | FELL IN 45 MINUTES AT HIDDEN VALLEY ALERT GAGE |
| Jul 21, 8:54 PM PDT | HEAVY RAIN 0.5 | 4 Ne Sparks, NV | FELL IN 20 MINUTES AT CANOE HILL ALERT GAGE |
| Jul 21, 9:09 PM PDT | HEAVY RAIN 0 | Spanish Springs, NV | HEAVY RAINFALL CAUSED MINOR STREET FLOODING IN NW SPANISH SPRINGS. |
| Jul 21, 9:15 PM PDT | HEAVY RAIN 0 | Spanish Springs, NV | SOME STREET FLOODING IN THE SPANISH SPRINGS ESPECIALLY IN THE INTERSECTIONS. |
| Jul 21, 9:29 PM PDT | HEAVY RAIN 1.45 | 5 Nw Spanish Springs, NV | DESERT SPRINGS RAW SITE REPORTED 1.45 IN 45 MINUTES. |
| Jul 21, 9:42 PM PDT | HEAVY RAIN 0.9 | 8 N Reno, NV | FELL IN 45 MINUTES ON EAST SIDE OF LEMMON VALLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 3.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 2900 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KREV 220320 FFWREV NVC029-031-220445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 817 PM PDT FRI JUL 21 2006 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL STOREY COUNTY IN WESTERN NEVADA SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA * UNTIL 945 PM PDT * AT 813 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPARKS... SPANISH SPRINGS AND LOCKWOOD HEAVY RAIN OVER HIDDEN VALLEY EAST OF RENO PRODUCED NEARLY A HALF INCH OF RAIN IN 15 MINUTES. THE HEAVY RAIN WILL CONTINUE MOVING NORTH TOWARD INTERSTATE 80 AND SPANISH SPRINGS THIS EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3940 11977 3941 11954 3971 11954 3969 11983 $$ JORDAN
2 follow-up statements
000 WGUS75 KREV 220346 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 845 PM PDT FRI JUL 21 2006 NVC029-031-220445- STOREY NV-WASHOE NV- 845 PM PDT FRI JUL 21 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM PDT FOR SOUTH CENTRAL WASHOE AND WEST CENTRAL STOREY COUNTIES... AT 844 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. RAINFALL RATES OF ONE HALF INCH HAS BEEN REPORTED IN LESS THAN 15 MINUTES WITH A WEATHER SPOTTER REPORTING WATER RUNNING OVER PYRAMID HIGHWAY JUST SOUTH OF SPARKS BOULEVARD. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPANISH SPRINGS AND LOCKWOOD. LAT...LON 3940 11977 3941 11954 3971 11954 3969 11983 $$ JHW
000 WGUS75 KREV 220442 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 938 PM PDT FRI JUL 21 2006 NVC029-031-220448- STOREY NV-WASHOE NV- 938 PM PDT FRI JUL 21 2006 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM PDT FOR SOUTH CENTRAL WASHOE AND WEST CENTRAL STOREY COUNTIES... STORMS THAT BROUGHT AS MUCH AS ONE AND ONE HALF INCH OF RAIN TO THE SPANISH SPRINGS AREA HAVE BEGUN TO DISSIPATE AND MOVE OUT OF THE AREA. WHILE LOCAL PONDING OF WATER AND MINOR STREET FLOODING MAY CONTINUE FOR THE NEXT FEW HOURS...THE THREAT FOR FLASH FLOODING HAS ENDED. LAT...LON 3940 11977 3941 11954 3971 11954 3969 11983 $$ JORDAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:00 PM PDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 21, 3:00 PM PDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 300 PM PDT FRI JUL 21 2006 .SHORT TERM... TEMPERATURES TO CONTINUE CONSIDERABLY ABOVE NORMAL THROUGH THE SHORT TERM...WITH CHANCES OF STORMS EACH DAY WITH PLENTY OF MOISTURE AND DAYTIME HEATING AVAILABLE. THE COMBINATION OF AN EXITING JET STREAK OVER NORTHERN CALIFORNIA AND A DISTURBANCE MOVING UP THE WESTERN SLOPES OF THE SIERRA CAUSED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS INTO THE AFTERNOON HOURS. A PRONOUNCED DRY SLOT IS MOVING NORTH ALONG THE CALIFORNIA AND NEVADA BORDER BEHIND THE EXITING DISTURBANCE. SWITCHING TO THE VISIBLE SATELLITE...ISOLATED THUNDERSTORMS ARE FIRING OVER CENTRAL NEVADA DUE TO HEATING. BUILDING CUMULUS ARE SHOWING SIGNS OF SPREADING INTO MINERAL AND CHURCHILL COUNTIES AT THIS TIME...AND WILL LIKELY CONTINUE TO SPREAD NORTH AND WEST DURING THE REST OF THE AFTERNOON AS HEATING IMPINGES UPON THOSE AREAS. TONIGHT...I CANNED THE AFTER MIDNIGHT POPS. WITH THE JET STREAK AND THE UPPER DISTURBANCE EXITING THIS EVENING AS DRIER AIR ALOFT WORKS IN...I SEE NO REASON THAT WE WILL GET ANY DYNAMICALLY INDUCED SHOWERS OR STORMS ANYWHERE. ALSO...LOOKING AT SATELLITE WINDS AND MODELS...I CANT FIND ANY KIND OF JET STREAK ANYWHERE TO JUSTIFY ELEVATED SHOWERS OR STORMS. SATURDAY...FLOW ALOFT TURNS SOUTHERLY AROUND THE RIDGE NEAR THE UTAH AND NEVADA BORDER. WITH STRONG HEATING AND PLENTY OF MOISTURE STILL REMAINING...A LIGHT WESTERLY WIND IN THE LATE AFTERNOON (EXPECTED) SHOULD BE ALL IT TAKES TO FIRE SCATTERED THUNDERSTORMS ALONG THE SIERRA AND FAR WESTERN NEVADA. SUNDAY...THE FLOW IS PROGGED TO TURN MORE SOUTHWESTERLY ALOFT...WHICH SHOULD PUSH THE BEST CONVERGENCE EVEN FURTHER OFF THE SIERRA INTO THE GREAT BASIN. BY MONDAY...THE TREND OF STRONGER AFTERNOON WESTERLIES WILL CONTINUE...WHICH THEORETICALLY SHOULD SEND THE BEST MOISTURE/STORMS EAST OF THE RENO AND TAHOE ZONES. I HAVE HELD ONTO THE RUNNING SLIGHT CHANCE EVERYWHERE FOR NOW AS I WOULD HATE TO HAVE TO FLIP FLOP POPS BACK INTO THE RENO AND TAHOE ZONES IF THE FLOW MONDAY IS NOT AS STRONG AS CURRENTLY PROGGED. SNYDER .LONG TERM...TUESDAY THROUGH FRIDAY... ON TUESDAY THE STRONG RIDGE REMAINS CENTERED OVER THE SWRN CONUS. EVEN WITH A PROGRESSIVE UPPER FLOW ACROSS THE NRN TIER...THIS RIDGE SHOULD STAY IN PLACE THROUGH THE EXTENDED SINCE THERE WILL BE NO SYSTEMS TO HELP AMPLIFY THE UPPER FLOW AND THUS IMPINGE ON THE RIDGE TO THE SOUTH. AS A RESULT CONDITIONS WILL CONTINUE TO BE RELATIVELY WARM THROUGH FRIDAY ACROSS WRN NEVADA AND THE ERN SIERRA. DID NOT MAKE ANY MAJOR CHANGES TO THE EXTENDED FORECAST. KEPT AFTN HIGHS IN THE TRIPLE DIGITS ACROSS MUCH OF WRN NEVADA. TEMPERATURES WILL ALSO CONTINUE TO BE WARM IN THE SIERRA WITH AFTN HIGHS IN THE UPPER 80S TO NEAR 90 DEGREES. WITH THE STRONG LLVL HEATING EACH DAY INSTABILITIES WILL BE HIGH. A SERIES OF VORT MAXIMA ROUNDING THE WRN EDGE OF THE RIDGE WILL ALSO PROVIDE SOME UPPER LEVEL SUPPORT FOR CONVECTION...SO WILL CONTINUE WITH MENTION OF AFTN AND EVENING TSTMS ACROSS MOST OF THE CWFA. OHARA && .AVIATION... VFR CONDITIONS EXCEPT GUSTY WINDS AND LOCALLY HEAVY RAINFALL NEAR ISOLD TSTMS...MAINLY OVER ERN ROUTES FROM 21Z TO 04Z. OHARA && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. &&
Hazardous weather outlook, Jul 20, 8:40 PM PDT, 23 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 840 PM PDT THU JUL 20 2006 CAZ070>073-NVZ001>005-211500- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 840 PM PDT THU JUL 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TONIGHT NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:33 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 42 min |
Nearby
Flash Flood Warnings in Nevada, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.